Can Oxycontin Cause Deafness?

The drug oxycontin has been known to have a lot of side effects. Whether or not it can cause deafness has, however, been a matter of debate for a while. It is an opioid usually used to reduce severe pain for a long period of time. If taken as prescribed, it can be a great way to deal with pain. Its common side effects include; nausea, fatigue, dizziness, headache, numbness, constipation and sleepiness. Unfortunately, some people abuse the drug to get a high or intensify its effects. Just like with all drugs, abuse could lead to serious health effects such as; slurred speech, addiction, stomach damage, liver damage, depression, extreme weight loss, lethargy and loss of memory. In extreme cases, it may lead to death. Hearing loss and damage is one of the effects that many people do not know about.

In the past few years, there have been a lot of reports linking hearing loss to use of oxycontin. Some cases are reversible while others are permanent. In minor cases, the hearing damage subsides when a patient stops using the drug. The effects of this drug are gradual but very serious. Research shows that excessive use of oxycontin and other opiate painkillers can cause hearing problems. The more the drugs are taken, the more adverse their effects become.

They affect the functioning of the inner ear which causes permanent or temporary ear damage. It is especially common for female users aged 50-59. However, men are also at risk of contracting deafness. Patients of high blood pressure, osteoporosis, rheumatoid arthritis, high blood cholesterol and multiple sclerosis are at a higher risk. It is, however, not clear how many people have lost hearing as a result of using oxycontin and exactly how it affects hearing.

It is advisable to be careful when taking oxycontin to avoid deafness and other health effects. Irresponsible use could help with one problem while creating another. Patients should always seek the advice of doctors before taking oxycontin or any other opioid painkillers. It is important to speak to a doctor in case of any concerns. Any problems, insignificant as they may seem, could lead to serious health problems.

Notice if the medication starts to lose the level of relief or you start to experience withdrawal symptoms when you do not take it. They could be signs of addiction. For patients with a history of substance abuse, doctors should only use oxycontin as the last resort. In case it is prescribed, the patient should be monitored closely to identify any signs of addiction. Even when in extreme pain, it is advisable to follow doctors’ prescriptions strictly.

If oxycontin is not working well for a patient, the doctors usually provide an alternative pain killer. They should be stored away from the reach of children and pets to protect them. It is also important to note that even if two people experience the same medical problems, they aren’t allowed to share oxycontin or any other medication. Mixing oxycontin with alcohol and other drugs is dangerous and possibly fatal.